Colorado, 2013

Hail in Colorado, July 29, 2013

July 29, 2013 · NWS PUB · 1 event in 1 county or zone

A severe storm produced hail up to the size of golfballs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A severe storm produced hail up to the size of golfballs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 29, 2:35 PM MST, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 29, 2:35 PM MST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
335 PM MDT MON JUL 29 2013

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 242 PM MDT MON JUL 29 2013

THE REST OF TODAY...A FAST MOVING UPPER LEVEL DISTURBANCE CAUGHT IN THE
WESTERLY FLOW ALOFT IS SHIFTING INTO WESTERN COLORADO.  SCATTERED
SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER THE MOUNTAIN REGIONS
AND MOVED INTO THE PALMER DIVIDE AREA INCLUDING COLORADO SPRINGS.
ABUNDANT LOW LEVEL MOISTURE AND MODEST INSTABILITY HAVE ALLOWED
THESE CELLS TO PRODUCE LOCALLY HEAVY RAINFALL AND DIME SIZE HAIL.
IF THESE CELLS MOVE OVER AREA BURN SCARS...FLASH FLOODING WILL BE
POSSIBLE...ESPECIALLY OVER THE WEST FORK COMPLEX AND WALDO CANYON.
IN ADDITION...LOCALIZED STREET FLOODING WILL BE POSSIBLE OVER THE
COLORADO SPRINGS METRO AREA.

TONIGHT...MODELS ALL IN GOOD AGREEMENT WITH ACTIVITY INCREASING IN
COVERAGE AND SPREADING EAST ACROSS THE PLAINS LATE THIS AFTERNOON
THROUGH THE EVENING HOURS.  THE PRIMARY FOCUS WILL REMAIN OVER THE
MOUNTAINS...PALMER DIVIDE AND RATON MESA...WITH LESS COVERAGE ALONG
THE ARKANSAS RIVER BASIN.  LOCALLY HEAVY RAINFALL AND PEA TO DIME
SIZE HAIL WILL BE THE MAIN THREATS.  HIGH-RES MODELS HAVE THE UPPER
WAVE QUICKLY MOVING EAST THROUGH MIDNIGHT WITH SHOWER AND
THUNDERSTORM ACTIVITY DISSIPATING AND MOVING EAST INTO KANSAS BY 3
AM.  SUBSIDENCE BEHIND THE UPPER DISTURBANCE WILL CLEAR THE AREA OUT
BY TUESDAY MORNING.

TUESDAY...AN UPPER RIDGE AXIS WILL MOVE EAST OVER COLORADO BY
TUESDAY MORNING WHILE AN UPPER LEVEL DISTURBANCE DROPS SOUTH OUT OF
WYOMING INTO EASTERN COLORADO.  DRIER AIR WILL MOVE INTO THE ROCKIES
WITH MUCH LESS THUNDERSTORM ACTIVITY THAN WE HAVE SEEN THE PAST FEW
DAYS.  EXPECT ISOLATED TO SCATTERED THUNDERSTORMS OVER THE
MOUNTAINS.  LESS CERTAINTY EXISTS OVER THE PLAINS.  NORTHERLY FLOW
ASSOCIATED WITH THE UPPER DISTURBANCE SHOULD HELP FOCUS CONVECTION
OVER THE PALMER DIVIDE AND RATON MESA...WHILE MOST OF THE ARKANSAS
RIVER BASIN WILL LIKELY REMAIN SHADOWED OUT.  WHILE MOISTURE WILL BE
SOMEWHAT LIMITED...ANY CELLS THAT MOVE OVER AREA BURN SCARS COULD
PUT DOWN A QUICK BURST OF HEAVY RAINFALL...AND POSSIBLE FLASH
FLOODING.  MOZLEY

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 242 PM MDT MON JUL 29 2013

TUESDAY NIGHT AND WEDNESDAY...AN AMPLIFIED UPPER RIDGE OVER THE
REGION WILL HELP SHUNT THE MOISTURE PLUME TO THE NORTH THROUGH
WED...KEEPING CONVECTION MORE ISOLATED AND TIED TO THE HIGHER
TERRAIN. MAX TEMPS ARE EXPECTED TO REMAIN IN THE LOWER TO MID 90S
FOR THE PLAINS...AND IN THE 80S FOR THE HIGH VALLEYS.

WEDNESDAY NIGHT THROUGH SATURDAY...AN UPPER DISTURBANCE SWEEPING
ACROSS THE NORTHERN PLAINS WED AFTN IS FORECAST TO PUSH A COLD FRONT
DOWN EASTERN CO WED NIGHT. THIS SHOULD SERVE TO INCREASE LLVL
MOISTURE ACROSS THE E PLAINS AND UP AGAINST THE E MTS...WITH AN
ENHANCED CHANCE FOR SHOWERS AND THUNDERSTORMS LATE WED NIGHT THROUGH
THU. IN ADDITION...THE UPPER RIDGE FLATTENS SOMEWHAT AND THE MONSOON
MOISTURE PLUME DROPS BACK DOWN ACROSS THE STATE. THOUGH THE GFS
INDICATES WIDESPREAD SHOWER AND STORM ACTIVITY EACH DAY AND
NIGHT...FEEL THAT THIS IS OVERDONE AND DECIDED TO SIDE WITH DIURNAL
CONVECTIVE ACTIVITY TIED MAINLY TO THE MTS BEYOND THU AFTN. TEMPS
REMAIN IN THE 90-95 F RANGE FOR THE PLAINS...AND IN THE 80S FOR THE
HIGH VALLEYS.

SUNDAY AND MONDAY...EC AND GFS MODELS SHOW THE UPPER RIDGE
FLATTENING CONSIDERABLY...AS WELL AS A DRYING TREND SETTLING IN FOR
THE CWA. CUT BACK POPS FROM WHAT THE EXTENDED PROCEDURE
PRODUCED...WITH NO APPRECIABLE CHANGE IN TEMPS. MOORE

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 242 PM MDT MON JUL 29 2013

KALS...GENERALLY VFR CONDITIONS THROUGH THE NEXT 24 HOURS.
THUNDERSTORMS ARE FORECAST TO DEVELOP OVER THE CONTINENTAL DIVIDE
AND MOVE OVER THE SAN LUIS VALLEY THROUGH THE AFTERNOON AND EVENING.
ONE OR TWO STORMS MAY MOVE OVER THE TERMINAL THROUGH 01Z WITH
REDUCED VIS AND CIGS UNDER CELLS.

KCOS...VFR CONDITIONS THROUGH MUCH OF THE NEXT 24 HOURS.
THUNDERSTORMS HAVE DEVELOPED OVER THE RAMPART RANGE AND ARE MOVING
EAST OVER AND NEAR THE TERMINAL. MODELS INDICATING THE PERIOD OF NOW
THROUGH 01Z WILL BE MOST ACTIVE.  REDUCED VIS AND CIGS TO MVFR TO
IFR IN THUNDERSTORMS ARE POSSIBLE. EXPECT ACTIVITY TO CLEAR THE AREA
THIS EVENING.

KPUB...VFR CONDITIONS THROUGH THE NEXT 24 HOURS. THUNDERSTORMS HAVE
DEVELOPED OVER THE MOUNTAINS WEST OF THE TERMINAL BUT COVERAGE WILL
LIKELY BE LESS THAN UP NORTH AT KCOS. CONTINUING WITH VCTS THROUGH
THIS EVENING...BUT CONFIDENCE IN A CELL HITTING THE TERMINAL IS LOW.
IF A THUNDERSTORM DOES MOVE OVER THE TERMINAL IT WILL PRODUCED
REDUCED CIGS AND VIS.  MOZLEY

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MOZLEY
LONG TERM...MOORE
AVIATION...MOZLEY
Hazardous weather outlook, Jul 29, 10:24 AM MST, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1124 AM MDT MON JUL 29 2013

COZ058>089-093>099-301730-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1124 AM MDT MON JUL 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS
THE AREA TODAY...WITH THE BEST COVERAGE OF STORMS OVER AND NEAR THE
HIGHER TERRAIN.

THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY
RAINFALL...AND IF ONE OF THESE STORMS MOVES OVER ONE OF THE RECENT
BURN SCARS...THERE WILL BE THE THREAT OF FLASH FLOODING. OTHER STORM
THREATS TODAY WILL BE CLOUD TO GROUND LIGHTNING ALONG WITH SMALL
HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

DRIER AIR WILL WORK INTO COLORADO TUESDAY AND
WEDNESDAY...RESULTING IN FEWER THUNDERSTORMS THROUGH SUNDAY. WIDELY
SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE HIGHER ELEVATIONS
EACH DAY AND SPREAD ONTO THE PLAINS DURING THE LATE AFTERNOON AND
EVENING. LOCALLY HEAVY RAIN AND LIGHTNING WILL BE THE MAIN
HAZARDS WITH ANY THUNDERSTORMS THAT DEVELOP.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THROUGH THIS EVENING.

88/27

In the hours before

Local storm report, Jul 29, 1:32 PM MST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
232 PM MDT MON JUL 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0209 PM     HEAVY RAIN       5 WNW BLACK FOREST      39.03N 104.79W
07/29/2013  M1.76 INCH       EL PASO            CO   PUBLIC

            1 HOUR TOTAL.

&&

PJC
Special weather statement, Jul 29, 1:35 PM MST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
235 PM MDT MON JUL 29 2013

COZ084-085-292115-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT-NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
235 PM MDT MON JUL 29 2013

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  CENTRAL EL PASO COUNTY IN EAST CENTRAL COLORADO...
   THIS INCLUDES...NORTHEASTERN COLORADO SPRINGS.

AT 233 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR FALCON...OR 14 MILES NORTHEAST OF COLORADO
SPRINGS...WHICH WAS MOVING TOWARD THE SOUTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  ELLICOTT.

PENNY TO NICKEL SIZE HAIL...AND HEAVY RAIN ARE EXPECTED WITH THIS
STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

PJC
Special weather statement, Jul 29, 1:39 PM MST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
239 PM MDT MON JUL 29 2013

COZ086-292130-
PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET-
239 PM MDT MON JUL 29 2013

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  NORTH CENTRAL PUEBLO COUNTY IN SOUTHEAST COLORADO...

AT 237 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES EAST OF PINON...OR 13 MILES SOUTHEAST OF
MIDWAY...WHICH WAS MOVING TOWARD THE SOUTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  PUEBLO DEPOT.

PENNY TO NICKEL SIZE HAIL...AND HEAVY RAIN ARE EXPECTED WITH THIS
STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jul 29, 2:21 PM MST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
321 PM MDT MON JUL 29 2013

COZ086-292200-
PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET-
321 PM MDT MON JUL 29 2013

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  EAST CENTRAL PUEBLO COUNTY IN SOUTHEAST COLORADO...

AT 319 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS NEAR PUEBLO DEPOT...OR 16 MILES EAST
OF PUEBLO...WHICH WAS MOVING TOWARD THE SOUTH AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  AVONDALE.
  BOONE.

PENNY TO NICKEL SIZE HAIL...AND HEAVY RAIN ARE EXPECTED WITH THESE
STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jul 29, 2:27 PM MST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
327 PM MDT MON JUL 29 2013

COZ086-292200-
PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET-
327 PM MDT MON JUL 29 2013

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  CENTRAL PUEBLO COUNTY IN SOUTHEAST COLORADO...
   THIS INCLUDES...EAST CENTRAL PUEBLO.

AT 323 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BLENDE...OR NEAR PUEBLO...WHICH WAS MOVING
TOWARD THE EAST AT 15 MPH.

THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF CENTRAL PUEBLO
COUNTY.

PENNY TO NICKEL SIZE HAIL...AND HEAVY RAIN ARE EXPECTED WITH THIS
STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jul 29, 3:32 PM MST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
432 PM MDT MON JUL 29 2013

COZ094-099-292300-
EASTERN LAS ANIMAS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
432 PM MDT MON JUL 29 2013

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTHWESTERN BACA COUNTY IN SOUTHEAST COLORADO...
  SOUTHEASTERN LAS ANIMAS COUNTY IN SOUTHEAST COLORADO...

AT 427 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES SOUTH OF KIM...OR 48 MILES SOUTHWEST OF
SPRINGFIELD...WHICH WAS MOVING TOWARD THE EAST AT 25 MPH.

THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF SOUTHWESTERN BACA
COUNTY AND SOUTHEASTERN LAS ANIMAS COUNTY SOUTH OF HIGHWAY 160.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The radar

The Pueblo radar (KPUX), 166 km away, was scanning. The volume nearest the first event began at 22:50 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Las Animas

When
July 29, 3:50 PM MST to 3:55 PM MST
Where
Las Animas County, 8.08 mi SSE of Kim
Measured
1.75 in hail
Reported by
Public
Coordinates
37.140, -103.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 467134.